Oklahoma, 2013

Damaging Winds in Oklahoma, June 27, 2013

June 27, 2013 · NWS TSA · 3 events in 2 counties and zones

A complex of strong to severe thunderstorms developed across Kansas and northwestern Oklahoma during the afternoon of the 27th. These storms moved eastward and into northeastern Oklahoma during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A complex of strong to severe thunderstorms developed across Kansas and northwestern Oklahoma during the afternoon of the 27th. These storms moved eastward and into northeastern Oklahoma during the evening hours. The strongest storms produced winds in excess of 60 mph over Pawnee and Osage Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 27, 5:21 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 27, 5:21 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
621 PM CDT THU JUN 27 2013

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
 LINE OF THUNDERSTORMS IN KANSAS IS EXPECTED TO DROP SOUTHEAST
AND AFFECT ALL TAF SITES...WITH THE POSSIBLE EXCEPTION OF KMLC.
HAVE ADJUSTED TIMING OF STORMS TO A BLEND OF THE MODEL OUTPUT
AND EXTRAPOLATION OF THE PRESENT MOVEMENT. THIS GETS THE STORMS TO
KTUL ABOUT 03Z OR 04Z. EXPECT OUTFLOW WINDS WITH THE STORMS FROM
THE NORTH TO NORTHWEST. FRONT WILL PASS THROUGH MOST OF THE AREA
TONIGHT AND EARLY FRIDAY...WITH CLEARING SKIES. /SA

&&

.PREV DISCUSSION... /ISSUED 354 PM CDT THU JUN 27 2013/

DISCUSSION...
TEMPERATURES OF 95 TO 100..AND DEW POINTS 70 TO 75
HAVE PRODUCED HEAT INDEX VALUES OF 100 TO 113 THIS
AFTERNOON. RELIEF IS ON THE WAY THOUGH.

CAPE VALUES IN EXCESS 4000 J/KG HAVE THUS FAR BEEN
HELD IN CHECK BY MID LEVEL CAP.  WEAK COOL FRONTAL
BOUNDARY..SOUTHWEST-NORTHEAST ACROSS KANSAS MOVING
SOUTHEAST  EXPECTED  TO BREAK THROUGH THE CAP THIS
EVENING AS DEPICTED BY HR CUBED SHORT RANGE MODEL.
LIKELY POPS CARRIED NORTHEAST FOR THAT EVENTUALITY.
LOW POPS FRIDAY MORNING FOR POTENTIAL MCS REMNANTS.

FRONTAL BOUNDARY NEAR/OR IN THE VICINITY RED RIVER
BY 18Z FRIDAY... THUS HEAT WARNING EXPIRATION TIME
MOVED UP TO 9 PM THIS EVENING.

TROUGH CARVING OUT OVER EASTERN U.S. NEXT FEW DAYS
IN COMBINATION WITH  RETROGRADE WESTERN U.S. RIDGE
WILL BRING  WELCOMED BELOW NORMAL TEMPERATURES FOR
THE WEEKEND.  NORTHERLY UPPER FLOW BETWEEN EASTERN
TROUGH AND WESTERN RIDGE MAY BRING A FEW RIPPLES &
A CHANCE OF PRECIPITATION ABOUT MID-WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   99  77  95  68 /   0  50  20   0
FSM  100  77  97  69 /   0  50  20   0
MLC   97  76  98  70 /   0  10  10   0
BVO  100  74  93  66 /   0  50  20   0
FYV   96  73  91  62 /   0  60  30   0
BYV   98  72  90  63 /   0  60  30   0
MKO   98  75  95  67 /   0  50  20   0
MIO   97  74  91  66 /   0  60  20   0
F10   98  76  95  69 /   0  20  20   0
HHW   97  76 100  73 /   0  10  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 9 PM THURSDAY FOR OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
     OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
     OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

     HEAT ADVISORY UNTIL 9 PM THURSDAY FOR OKZ049-OKZ053.

AR...EXCESSIVE HEAT WARNING UNTIL 9 PM THURSDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

AVIATION...02
Hazardous weather outlook, Jun 27, 4:28 PM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
528 PM CDT THU JUN 27 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
528 PM CDT THU JUN 27 2013

...EXCESSIVE HEAT THIS AFTERNOON WITH INCREASING THUNDERSTORM CHANCES
THIS EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 8 PM.

DANGEROUS HEAT.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

DISCUSSION...
DANGEROUSLY HOT TEMPERATURES AND HUMID CONDITIONS THIS AFTERNOON
HAVE CREATED HEAT INDICES OF 105 TO AROUND 112 DEGREES ACROSS THE
MAJORITY OF EASTERN OKLAHOMA AND 100 TO AROUND 107 DEGREES ACROSS
NORTHWEST ARKANSAS. THESE CONDITIONS WILL CONTINUE INTO THE
EVENING HOURS BEFORE TEMPERATURES BEGIN TO DECREASE OVERNIGHT.
EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES ACROSS THE REGION
REMAIN IN EFFECT THROUGH THIS EVENING.

STRONG THUNDERSTORMS HAD DEVELOPED ALONG A COLD FRONT LOCATED
OVER KANSAS THIS AFTERNOON. THESE THUNDERSTORMS ARE EXPECTED TO
CONTINUE TO PUSH SOUTHWARD WITH THE MOVEMENT OF THE FRONT...AND
PUSH INTO THE REGION THIS EVENING. INSTABILITY AHEAD OF THE FRONT
WILL ALLOW FOR THE POTENTIAL OF SEVERE WEATHER WITH DAMAGING WINDS
AND LARGE HAIL BEING THE MAIN HAZARDS. THE SEVERE THREAT LOOKS TO
DECREASE LATE TONIGHT AS THE CAP STRENGTHENS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SATURDAY...HIGH WIND POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY AND TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
A THUNDERSTORM COMPLEX MAY BE ONGOING FRIDAY MORNING INTO FRIDAY
AFTERNOON ACROSS THE REGION AS THE COLD FRONT CONTINUES TO PUSH
SOUTHWARD. A LIMITED SEVERE POTENTIAL WILL REMAIN POSSIBLE WITH
THIS COMPLEX. AHEAD OF THE FRONT...HOT AND HUMID CONDITIONS WITH
HEAT INDICES OF AROUND 100 TO 105 DEGREES ARE EXPECTED AGAIN
ACROSS PARTS OF SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
BEHIND THE FRONT...SLIGHTLY COOLER TEMPERATURES WITH HEAT INDICES
OF MID 90S TO NEAR 100 DEGREES WILL BE POSSIBLE.

NORTHERLY UPPER LEVEL FLOW DEVELOPS BEHIND THE FRONT OVER THE
WEEKEND...BRINGING DRIER AIR AND MILDER TEMPERATURES FOR SUNDAY
AND THE FIRST HALF OF NEXT WEEK. UPPER LEVEL DISTURBANCE MOVING
WITHIN THE UPPER FLOW WILL BRING SLIGHT CHANCES OF THUNDERSTORMS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jun 27, 6:43 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
743 PM CDT THU JUN 27 2013

OKZ054-280115-
OSAGE OK-
743 PM CDT THU JUN 27 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN OSAGE

AT 741 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 25 MILES NORTHWEST OF GRAINOLA TO 36 MILES WEST OF
APPERSON...MOVING SOUTHEAST AT 50 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...SHIDLER...BURBANK...APPERSON...
WEBB CITY...FORAKER AND GRAINOLA.

THESE STORMS ARE PRODUCING STRONG WINDS WELL OUT AHEAD OF THE
PRECIPITATION. THESE WINDS WILL REACH THE GRAINOLA AND FORAKER AREA
A LITTLE AFTER 8 PM. WIND GUSTS TO 40 MPH OR HIGHER WILL BE
POSSILBE. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3700 9623 3647 9688 3646 9695 3648 9701
      3652 9701 3656 9691 3658 9690 3659 9692
      3659 9705 3668 9707 3670 9704 3669 9695
      3675 9689 3675 9683 3679 9676 3701 9675
TIME...MOT...LOC 0041Z 308DEG 45KT 3720 9687 3678 9736

The radar

The Vance AFB radar (KVNX), 115 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Osage

When
June 27, 7:15 PM CST
Where
Osage County, 11.1 mi WSW of Fairfax
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.500, -96.880

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Pawnee

When
June 27, 7:20 PM CST
Where
Pawnee County, 4.33 mi SE of Watchorn
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.380, -96.940

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Pawnee

When
June 27, 7:40 PM CST
Where
Pawnee County, 2.72 mi NE of Pawnee
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
36.361, -96.770

The Oklahoma Mesonet station near Pawnee measured 67 mph thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462692, 462694, 462697.